Winter Storm, Emmet
- When
- April 12, 6:00 AM CST to 1:00 PM CST
- Where
- Emmet forecast zone
- Reported by
- Public
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
A system that produced severe storms the previous day across southern Iowa was pushed from the area as strong kinematic forcing associated with a cold front pushed across northwest Iowa. This caused temperatures to drop rather quickly with robust snow totals across parts of northwest Iowa.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A system that produced severe storms the previous day across southern Iowa was pushed from the area as strong kinematic forcing associated with a cold front pushed across northwest Iowa. This caused temperatures to drop rather quickly with robust snow totals across parts of northwest Iowa. A few locations measured nearly a foot of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 12, 5:54 AM CST, 6 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 654 AM CDT Sun Apr 12 2020 .DISCUSSION.../Today through Saturday/ Issued at 430 AM CDT Sun Apr 12 2020 The weather will be very active into the evening with snow, wind, fog and thunderstorms, and an increasing concern of minor icing all on the table. Scattered thunderstorms with hail developed across southern Iowa earlier in the evening on the nose of the elevated instability gradient and moisture transport convergence axis. It also appeared to be aided by a gravity wave ejecting out of earlier OK convection noted in water vapor imagery. The deep moisture convergence axis has not advanced much into IA however with MO convection now providing the anchor for the most part. Fog has also developed north of the warm front, now placed from the SW corner of IA, to near Des Moines, to just south of Iowa City. The fog is expected to dissipate as northeast flow strengthens later this morning. Our attention will then quickly turn to precip expanding ahead of the approaching system. Over the next several hours precip just north and west of the Siouxland area should advance into the northwest sections of our forecast area with deep, phased forcing with warm/theta-e advection, frontogenesis, and kinematics all contributing. Temps should cool sufficiently for this to quickly flip to all snow in the far northwest corner with scattered showers and a few thunderstorms farther south and east. Thundersnow is also possible with a few models pushing MUCAPEs to or through the MN border, and HREF calibrated thunder fields supporting this as well. Winds will increase as the cold air works in, creating dramatically reduced visibilities during the periods of heavier snow. Have stuck with the Winter Storm Warning headline as visibilities are not expected to be significantly reduced outside of falling heavy snow, but blizzard or near blizzard conditions cannot be ruled out. Snow amount expectations have changed little from the previous forecast with 6-8 amounts in the far northwest, and a buffer of lesser amounts Sac City to Mason City. Confidence in snow amounts, especially on this southern gradient, is low however due to what may be narrow convective banding in the low static stability, at or nearly unstable frontogenesis, and potentially even cellular bursts of snow showers. Another concern lowering confidence will be a pronounced dry slot surging into central and eventually northeast IA. Soundings suggest this may produce an axis of freezing rain by the late afternoon and early evening hours just south and east of the snow and could also reduce snow ratios a bit in the transition zone. The soundings depict deep moisture in the surface to -10C layer, with little above, so freezing rain production may be quite efficient, especially in this wind with gusts of 35-40kts likely. Warm road and surface temps may preclude much in the way of travel issues, but the combination of wind and minor icing on elevated surfaces may create some tree damage and power outage issues. Will need to watch these trends closely for a possible south and east expansion of the Winter Weather Advisory for icing. At least a minor glaze on elevated surfaces is anticipated into central IA. Farther southeast, there will be a narrow window where strong thunderstorms will be possible too in very brief mixing and instability in the warm sector. Strong winds will also be a concern even after the precip ends with the potential for both sustained speeds and gusts meeting advisory criteria. Thus have issued a wind advisory for the other non-winter headline counties. Gusts may reach 40kts+ by the late afternoon and evening hours. Both headlines may be in effect a little too long, but opted to better blend with neighboring office expirations. Things should calm down much more through the coming work week, but temperatures will remain cool with a broad, mean trough still in place across the CONUS. Precipitation will be sparse, but some windows of note will be the potential for weak convective snow showers north tomorrow afternoon, and short waves traversing the trough around Wednesday and especially late Thursday, which may usher in some minor height rises and temp moderation to end the week. && .AVIATION.../For the 12Z TAFS through 12Z Monday morning/ Issued at 653 AM CDT Sun Apr 12 2020 A very active weather pattern will be in place through this evening with impactful winter precip, a few thunderstorms and strong gusty winds. Varied VFR to LIFR conditions are in place early this morning due to stratus and fog north of a warm front across south central IA with varied precip and scattered thunderstorms entering western IA. These varied conditions won't change much, and may even start including areas of freezing rain before all the precip ends early this evening. Winds will become strong and gusty from the NW starting soon NW and then eventually area wide by later this afternoon. Wind gusts may reach as high as 35-40kts at times. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 4 PM this afternoon to 4 AM CDT Monday for IAZ027-028-037>039-048>050-060>062-071>075-081>086-092>097. Wind Advisory from 1 PM this afternoon to 4 AM CDT Monday for IAZ025-026-035-036-044>047-057>059-070. Winter Storm Warning until 4 AM CDT Monday for IAZ004>007-015. Winter Weather Advisory from 10 AM this morning to 4 AM CDT Monday for IAZ016-017-023-024-033-034. && DISCUSSION...Small AVIATION...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 533 AM CDT Sun Apr 12 2020 IAZ004>007-015-131045- Emmet-Kossuth-Winnebago-Worth-Palo Alto- 533 AM CDT Sun Apr 12 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Storm Warning is in effect for the area Sunday through Sunday night. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Overnight/morning low temperatures falling into the teens and wind chills into the single digits are expected through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ016-017-023-024-033-034-131045- Hancock-Cerro Gordo-Pocahontas-Humboldt-Sac-Calhoun- 533 AM CDT Sun Apr 12 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Weather Advisory is in effect for the area Sunday through Sunday night. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Overnight/morning low temperatures falling into the teens to low 20s and wind chills into the single digits to teens are expected through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ025>028-035>039-044>050-057>062-070>075-081>086-092>097-131045- Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy- Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 533 AM CDT Sun Apr 12 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Wind Advisory is in effect for the area Sunday through Sunday night. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Overnight/morning low temperatures falling into the 20s and wind chills into the teens to low 20s are expected through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CURTIS
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882471, 882472, 882474.